I’m a Pharmacist and Here Are the Side Effects of Medications You Should Never Ignore — Best Life

Every medication has the possibility of unwanted side effects, which can range from mild to severe. That’s why it’s always a good idea to discuss potential side effects and what to do if you experience them with your healthcare provider and pharmacist. Yet according to Tessa SpencerPharmD, a functional medicine specialist, there are some side effects that experts in the field consider major red flags. “Generally, there are about five side effects that everyone should be aware of,” she says, adding that they are “important to watch out for regardless of overall health and well-being.” Read on to find out what are the five side effects of medications you should never ignore and what to do if you notice them.

READ NEXT: I’m a pharmacist and this is the drug I always warn patients about.

SB Arts Media/Shutterstock

By speaking with Better lifeSpencer highlighted one particularly concerning side effect that she says can occur when taking a wide range of medications: anxiety, depression or suicidal thoughts.

“Many of the drugs used to treat depression and anxiety can cause anxiety and depression, especially in young people. Antidepressants carry a black box because they are associated with an increased risk of thoughts and behaviors suicide among adolescents and young adults,” she added. Remarks. For many people, this means paying close attention to subtle mood swings and adjusting medications as needed. “Anxiety and depression are very complex conditions to treat. Often, individuals have to try several different types of drugs and drug classes before finding the one that’s right for them,” says Spencer.

However, antidepressants aren’t the only drugs that can cause this disturbing side effect. “Stimulants, corticosteroids, antihistamines, decongestants and thyroid medications can also cause increased nervousness, panic attacks and anxiety,” she warns.

READ NEXT: Taking this drug, even for a short time, increases your risk of dementia.

Dizzy delirium elderly woman
Shutterstock

Dizziness is another serious medication side effect that you should never ignore, Spencer advises. “There are many medications that can cause dizziness or lightheadedness,” she says, noting that antidepressants, painkillers, antidiabetics, contraceptives, anti-inflammatories, cardiovascular medications, sedatives, and antihypertensives all have been linked to this side. effect.

However, she says the feeling of dizziness itself is not the main safety concern, especially in older people. “It’s the risk of injury when falling because you feel dizzy. While young people can recover from injuries more quickly after a fall, older people and the elderly are at greater risk of serious injury. “, she notes.

Worried man working with headache at home
iStock

Headaches are a common side effect of medications, which makes them tempting to ignore. Spencer tells Better life that they are often caused by overuse of certain medications such as pain relievers, migraine medications, and over-the-counter medications containing caffeine and opiates. “However, there are many medications that can cause headaches without overuse, including birth control, medications that treat chest pain, and hormone replacement therapy,” she notes.

Spencer says if you’re on medication, it’s important to always investigate a sudden or severe headache. She adds that it’s especially crucial to seek immediate medical attention if your headache is accompanied by a stiff neck, double vision, or weakness.

Dermatologist examines a red rash on a patient's skin
Ivan Balvan / iStock

If you develop a rash while on medication, Spencer says it could most likely be a sign you’re having an allergic reaction.

“Like headaches, rashes can vary in severity and presentation. Most rashes involve some sort of redness or small, mild bumps and will go away when you stop the medication or lower its dose,” she says. Better life. “However, serious reactions – those involving shortness of breath, rash with blisters on sensitive areas such as the eyes and mouth, or painful peeling of the skin – should be seen by a healthcare professional immediately,” advises she.

For more health news delivered straight to your inbox, sign up for our daily newsletter.

older white man with long hair clutching chest and talking on phone, looking worried
fizkes / Shutterstock

Finally, Spencer says you should always see a doctor if you notice heart palpitations, whether you’re taking medication or not. In addition to signaling a deeper systemic problem, palpitations can also trigger additional complications, such as dizziness, confusion, shortness of breath, and chest pain.

This side effect can occur in patients using asthma inhalers, decongestants, as well as medications for high blood pressure, heart disease, thyroid, and anti-arrhythmics, notes Doctor of Pharmacy. “Heart palpitations can present in different ways, such as feeling like your heart is racing, feeling like your heart is in your throat, or skipping heartbeats,” she says.

Be sure to discuss possible side effects with your doctor or pharmacist each time you start a new medication, and speak up if you are concerned about any medication side effects you may be experiencing.

Best Life offers the most up-to-date information from top experts, new research and health agencies, but our content is not intended to replace professional advice. Regarding any medications you are taking or any other health questions you have, always consult your health care provider directly.

Comments are closed.